Alert archive / Wyoming / Special Weather Statements in 2021

Special Weather Statement, NWS Cheyenne, WY

July 9, 2021Platte County, Wyoming

NWS Cheyenne, WY issued this special weather statement at Jul 9, 2021, 9:47 PM MDT for Platte County, Wyoming. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2021, 9:47 PM MDT (03:47 UTC)
Expired
Jul 9, 2021, 10:15 PM MDT
In force
28 min
Issued by
NWS Cheyenne, WY

County Platte County, WY

The radar

The Cheyenne radar (KCYS), 122 km from the middle of the area, began a volume at 03:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 3.8 hours before the alert went out and 271 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2021-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 240 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2021-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -35 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
240 J/kg
Mixed-layer CIN
-260 J/kg
Mixed-layer LCL
2327 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
-35 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

437 
WWUS85 KCYS 100347
SPSCYS

Special Weather Statement
National Weather Service Cheyenne WY
947 PM MDT Fri Jul 9 2021
 
WYZ103-106-107-100415-
East Platte County WY-
Central Laramie Range and Southwest Platte County WY-
North Laramie Range WY-
947 PM MDT Fri Jul 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ALBANY...NORTHERN
PLATTE AND SOUTH CENTRAL CONVERSE COUNTIES UNTIL 1015 PM MDT...

At 946 PM MDT, Doppler radar was tracking thunderstorms along a line 
extending from 7 miles southwest of Sibley Peak to near Friend Park 
Campground. Movement was southeast at 35 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Friend Park Campground, Windy Peak, Laramie Peak and Harris Park. 

This includes Interstate 25 in Wyoming between mile markers 86 and
104.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
southeastern Wyoming.

LAT...LON 4218 10466 4207 10540 4233 10560 4241 10504
TIME...MOT...LOC 0346Z 311DEG 31KT 4235 10510 4229 10549 

$$

Brothers

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this special weather statement went out at Jul 9, 8:32 PM MDT, 1 hour 15 minutes earlier.

Area forecast discussion, Jul 9, 8:32 PM MDT, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
832 PM MDT Fri Jul 9 2021

.UPDATE...
Issued at 831 PM MDT Fri Jul 9 2021

Upon coordination with the Storm Prediction Center, we have
extended the Severe Thunderstorm Watch until 11 PM.

UPDATE Issued at 738 PM MDT Fri Jul 9 2021

Grids have been updated as the Red Flag Warning will expire at
8 PM. Also adjusted the thunderstorm chances for the rest of the
evening.

&&

.SHORT TERM...(This evening through Saturday)
Issued at 148 PM MDT Fri Jul 9 2021

Current radar imagery indicates storms developing east of the
Laramie Range, with pea size hail reported and heavy rain. Both
HiRes models have been fairly consistent with the overall
convection development and storm motion, with the HRRR being
highly favored in the forecast update. Will likely see a severe
weather watch put in place over the next hour. Strong to severe
storms are possible through midnight tonight, with the 1833z Ft
Collins sounding indicating good directional shear, 2700 J/kg of
CAPE, and 49kt of 0-6 shear. Main threats today include strong
supercell storms producing large hail, flash flooding, and strong
winds. However, cannot rule out a tornado or two with a favorable
environments. Main changes from the early morning forecast has the
second wave of convection looking much less impressive. Will need
to monitor through the night to determine any additional watches
needed after 9pm MDT. As we move into the early morning hours
tomorrow, a cold frontal boundary is expected to continue digging
towards the south. Showers and Thunderstorms are possible to
continue through the early morning hours, primarily east of I-25.
Otherwise, Saturday will cool down to the high 70s to low 80s
behind the cold front, with some gusty winds around 20 to 25
knots, and precipitation chances significantly dwindling.

.LONG TERM...(Sunday through Thursday)
Issued at 411 AM MDT Fri Jul 9 2021

Key Messages:

1) Sunday will be the start of a brief warming trend into Monday
with above normal temperatures and elevated fire weather conditions
these two days.

 2) Temperatures will drop back a few degrees Tuesday thru Friday
with increased afternoon shower/storm chances. Pattern favors
chances of at least isolated strong to severe storms during this
period so stay tuned next week.

Weather Discussion: Following the brief cool down Saturday as the
closed H5 low departs east, shortwave ridging will shift east across
WY in its wake Sunday and Monday. Sunday will likely be the driest
of the week as 0.3" to 0.6" PWATs range west to east under subsident
dynamics. Monday will be the warmest of the period as H7
temperatures range from +14C east to +20C west. Mid to upper 90s are
likely in the lower elevations of the High Plains and NE Panhandle,
with low 90s elsewhere. Winds will be light through the atmospheric
column overall and should preclude the need for fire headlines.
However, minimum relative humidity vales will fall into the teens
Sunday and moreso Monday for elevated to near-critical fire weather.

By Tuesday, a shortwave trough is advertised to come ashore and
swing across the Pacific NW to Montana mid-week. H5 pattern will
flatten in-between the trough north to the lower amplitude ridge
south - allowing embedded impulses to traverse the region for local
lift enhancement. Tuesday - Friday looks to be an active period of
diurnal showers/storms. Nuances of timing and available moisture
plus resultant instability will need to be monitored for strong to
severe storm potential. Likely Marginal severe risk categories
through much of next week with possibly of a few Slight Risk days.
Stay tuned through next week on day to day hazards and timing.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 521 PM MDT Fri Jul 9 2021

Wyoming TAFS...VFR at Rawlins and Laramie. Wind gusts to 48 knots
at Rawlins, and 33 knots at Laramie, until 02Z.

VFR at Cheyenne until 06Z, then MVFR until 13Z, then VFR.
Thunderstorms in the vicinity until 02Z. Wind gusts to 25 knots
from 02Z to 06Z, and to 22 knots after 13Z Saturday.

Nebraska TAFS...VFR, with occasional MVFR in thunderstorms
producing wind gusts to 45 knots until 06Z. Thunderstorms in the
vicinity from 06Z to 14Z. Wind gusts to 26 knots until 06Z, then
to 25 knots after 15Z Saturday.

&&

.FIRE WEATHER...
Issued at 148 PM MDT Fri Jul 9 2021

Above normal temperatures recorded today with humidities in the
low teens across Carbon and Albany counties and westerly winds
gusting to 35 MPH ahead of a frontal passage. Some shower and
thunderstorm activity possible with the frontal passage, which
will ease fire weather concerns as we go into the evening.
Saturday will be the coolest day with higher humidity and weaker
winds, but that relief is short-lived as temperatures warm back
up to well above normal with humidity dropping to 12 to 20% Sunday
into early next week. Looking at next week, Monday, Thursday, and
Friday appear to be the days wit elevated to near- critical fire
weather conditions with humidity below 15% and winds gusting near
25 MPH for Carbon and Albany counties. As a few shortwaves pass
through the region, afternoon thunderstorms are possible Tuesday
through Thursday, especially for far eastern Wyoming and the
Nebraska panhandle. Any fire weather headlines will be evaluated
closer to the dates.

&&

.HYDROLOGY...
Issued at 148 PM MDT Fri Jul 9 2021

Flash Flood potential on the Mullen burn scar through next Monday
will be be none to limited. Risks will increase next Tuesday
through Friday as more showers and storms become possible across
the mountains. Storms today will be too far east and then after a
cooler drier day Saturday, warm and dry conditions occur Sunday
and Monday. Additional disturbances will occur Tuesday and beyond
to support more activity and higher moisture content.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

UPDATE...RUBIN
SHORT TERM...MD
LONG TERM...JSA
AVIATION...RUBIN
FIRE WEATHER...JSA/MD
HYDROLOGY...JSA
Hazardous weather outlook, Jul 9, 8:36 PM MDT, 1 hour 11 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
836 PM MDT Fri Jul 9 2021

NEZ002-003-019>021-054-055-095-096-WYZ102-107-108-110245-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-Niobrara County-
East Platte County-Goshen County-
836 PM MDT Fri Jul 9 2021

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...TONIGHT

A Severe Thunderstorm Watch is in effect until 11 PM. Isolated to
scattered thunderstorms will occur, with a few severe storms
expected, producing large hail and damaging winds.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Scattered thunderstorms will be possible Tuesday through Thursday.

.Spotter information statement...

Spotter activation will not be needed.

WYZ101-103>106-109>119-110245-
Converse County Lower Elevations-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
836 PM MDT Fri Jul 9 2021

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Scattered thunderstorms will be possible Tuesday through Thursday.

.Spotter information statement...

Spotter activation will not be needed.

Rubin

In the hours before

Local storm report, Jul 9, 9:22 PM MDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE CHEYENNE WY
922 PM MDT FRI JUL 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0903 PM     HAIL             7 WSW CHADRON           42.79N 103.13W
07/09/2021  E1.00 INCH       DAWES              NE   TRAINED SPOTTER

0840 PM     TSTM WND GST     HARRISON                42.69N 103.88W
07/09/2021  M63 MPH          SIOUX              NE   MESONET

0838 PM     TSTM WND GST     13 NNW HARRISON         42.86N 103.98W
07/09/2021  M61 MPH          SIOUX              NE   MESONET

0806 PM     HAIL             9 SSW REDBIRD           43.12N 104.34W
07/09/2021  M1.50 INCH       NIOBRARA           WY   COUNTY OFFICIAL

            COUNTY OFFICIALS REPORTED PING PONG BALL
            SIZED HAIL AND WIND GUSTS AROUND 40 MPH.

0740 PM     HAIL             15 W MULE CREEK JUNCTIO 43.38N 104.52W
07/09/2021  M1.75 INCH       NIOBRARA           WY   TRAINED SPOTTER

0620 PM     HAIL             12 SSW ALLIANCE         41.94N 102.96W
07/09/2021  M2.50 INCH       MORRILL            NE   STORM CHASER

0612 PM     HAIL             11 WSW ALLIANCE         42.04N 103.07W
07/09/2021  M3.00 INCH       BOX BUTTE          NE   STORM CHASER

            LATE REPORT. HAIL DIAMETER OF 3.5 INCHES
            SOUTHWEST OF ALLIANCE.

0550 PM     HAIL             ALLIANCE                42.10N 102.87W
07/09/2021  M3.00 INCH       BOX BUTTE          NE   TRAINED SPOTTER

0545 PM     HAIL             ALLIANCE                42.10N 102.87W
07/09/2021  E2.75 INCH       BOX BUTTE          NE   TRAINED SPOTTER

0540 PM     HAIL             12 SE HEMINGFORD        42.20N 102.91W
07/09/2021  M4.25 INCH       BOX BUTTE          NE   PUBLIC

            SOCIAL MEDIA REPORT WITH PHOTO.

0534 PM     HAIL             ALLIANCE                42.10N 102.87W
07/09/2021  M1.50 INCH       BOX BUTTE          NE   TRAINED SPOTTER

            REPORT OF NEAR GOLF BALL SIZED HAIL IN
            DOWNTOWN ALLIANCE.

0521 PM     HAIL             9 SSW MARSLAND          42.32N 103.37W
07/09/2021  M2.00 INCH       BOX BUTTE          NE   STORM CHASER

0504 PM     HAIL             3 W HEMINGFORD          42.32N 103.13W
07/09/2021  E2.50 INCH       BOX BUTTE          NE   PUBLIC

            ESTIMATED BASED ON SEVERAL PHOTOS FROM
            SOCIAL MEDIA.

0444 PM     HAIL             3 W HEMINGFORD          42.32N 103.13W
07/09/2021  M2.00 INCH       BOX BUTTE          NE   STORM CHASER

0442 PM     HAIL             10 W HEMINGFORD         42.32N 103.27W
07/09/2021  M1.75 INCH       BOX BUTTE          NE   STORM CHASER

0400 PM     HAIL             10 E HARRISON           42.69N 103.69W
07/09/2021  M1.75 INCH       SIOUX              NE   STORM CHASER

0329 PM     HAIL             5 E BUSHNELL            41.23N 103.79W
07/09/2021  M1.75 INCH       KIMBALL            NE   EMERGENCY MNGR

            REPORTED AT OLIVER RESEVOIR EAST OF
            BUSHNELL. ESTIMATED TIME.

0320 PM     HAIL             1 NE BUSHNELL           41.24N 103.88W
07/09/2021  M1.00 INCH       KIMBALL            NE   TRAINED SPOTTER

0300 PM     HAIL             4 S ALBIN               41.36N 104.10W
07/09/2021  E0.75 INCH       LARAMIE            WY   TRAINED SPOTTER

0237 PM     HAIL             PINE BLUFFS             41.18N 104.07W
07/09/2021  E1.00 INCH       LARAMIE            WY   PUBLIC

0230 PM     HAIL             PINE BLUFFS             41.18N 104.07W
07/09/2021  E1.00 INCH       LARAMIE            WY   PUBLIC

&&
Local storm report, Jul 9, 9:26 PM MDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
926 PM MDT FRI JUL 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0923 PM     HAIL             8 WSW CHADRON           42.78N 103.15W
07/09/2021  E1.50 INCH       DAWES              NE   TRAINED SPOTTER

            SPOTTER REPORTED BROKEN WINDOWS

&&

TTRUDEL
Local storm report, Jul 9, 9:28 PM MDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
928 PM MDT FRI JUL 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0923 PM     TSTM WND GST     AGATE FOSSIL BEDS NATIO 42.41N 103.78W
07/09/2021  M56 MPH          SIOUX              NE   MESONET

&&

TTRUDEL
Local storm report, Jul 9, 9:41 PM MDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
941 PM MDT FRI JUL 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0938 PM     HAIL             6 W HEMINGFORD          42.32N 103.19W
07/09/2021  E1.00 INCH       BOX BUTTE          NE   TRAINED SPOTTER

&&

RUBIN
Local storm report, Jul 9, 9:44 PM MDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
944 PM MDT FRI JUL 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     TORNADO          17 N VAN TASSELL        42.91N 104.09W
07/09/2021                   NIOBRARA           WY   EMERGENCY MNGR

            EMERGENCY MANAGER IN NIOBRARA COUNTY REPORTED A TORNADO
            ON S-BAR ROAD NORTHEAST OF LUSK. DAMAGE TO HOUSE ROOF WAS
            REPORTED

&&

TTRUDEL
Special weather statement, Jul 9, 9:47 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
947 PM MDT Fri Jul 9 2021

WYZ103-106-107-100415-
East Platte County WY-
Central Laramie Range and Southwest Platte County WY-
North Laramie Range WY-
947 PM MDT Fri Jul 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ALBANY...NORTHERN
PLATTE AND SOUTH CENTRAL CONVERSE COUNTIES UNTIL 1015 PM MDT...

At 946 PM MDT, Doppler radar was tracking thunderstorms along a line
extending from 7 miles southwest of Sibley Peak to near Friend Park
Campground. Movement was southeast at 35 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Friend Park Campground, Windy Peak, Laramie Peak and Harris Park.

This includes Interstate 25 in Wyoming between mile markers 86 and
104.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
southeastern Wyoming.

LAT...LON 4218 10466 4207 10540 4233 10560 4241 10504
TIME...MOT...LOC 0346Z 311DEG 31KT 4235 10510 4229 10549

Brothers

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 7:25 PM MDTSevere Thunderstorm WarningCYSNiobrara50 min
Jul 9, 8:04 PM MDTSevere Thunderstorm WarningCYSNiobrara41 min
Jul 9, 8:31 PM MDTTornado WarningCYSNiobrara44 min
Jul 9, 10:19 PM MDTSevere Thunderstorm WarningCYSGoshen, Platte41 min
Jul 9, 10:58 PM MDTSpecial Weather StatementCYSGoshen32 min
Jul 9, 6:07 PM MDTTornado WarningCYSMorrill26 min
Jul 9, 8:47 PM MDTSevere Thunderstorm WarningCYSDawes43 min
Jul 9, 9:01 PM MDTSevere Thunderstorm WarningCYSBox Butte, Dawes, Sioux44 min
Jul 9, 9:22 PM MDTSevere Thunderstorm WarningCYSBox Butte, Dawes38 min
Jul 9, 9:33 PM MDTSevere Thunderstorm WarningCYSBox Butte, Dawes, Morrill, Sioux57 min

Nearby

Special Weather Statements in Wyoming, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.